FUDiabetes

Can Taking Antibiotics Raise BG levels?

Recently this week, i saw my GI Specialist for some tummy problems.I have had GP as well as IBS for many many years and take medications for both of them without problems. however recently (w/in the past 2 months) i have started having problems with my belly, wherein i look so bloated that i could be mistaken for pregnant…literally.

finally, i became so terribly uncomfortable, i started investigating food allergies, and i cut just about everything from my diet that i could think of. after a period of 2.5 weeks, there was no change, except that my poor tummy looked even worse. so i contacted my specialist and went in to see him. within about 5 minutes, he dx me with a bacterial overgrowth in my intestines (upper and lower) and put me on a medication antibiotic called XIFAXAN. he gave me a 3 day sample (this medication OOP would cost me $2,600 !!! if Medicare would not approve it) so, being the resourceful gal that i am, i called my neighborly Canadian Pharmacy and found out that for the EXACT same dosage, for the EXACT amount of pills, the total OOP cost would be $186 !!! HUGE DIFFERENCE)

anyway, i am on my 3rd day of taking this antibiotic (from the samples i was given), and my BGs have been climbing today. i put myself on a 110% TB and am waiting to see if my BG comes back into range. i am feeling VERY wiped out and exhausted. i dont really feel sick, just kind of out of it and uncomfortable.

all answers and suggestions appreciated!!!

could an antibiotic be the cause of my elevated BGs? i have been living with the bacterial infection for months now without any BG problems. my BGs only went up on the 3rd day of taking the antibiotic.

anyone have an answer for me or just plain old relate to this problem?

2 Likes

Wow, what a difference in price between the two countries!!

So sorry you have another med, as if T1 isn’t enough :frowning:

Sorry, I don’t know if antibiotics effect BGs, but I’d expect then too since everything else does :frowning:

Hope your are feeling better.

1 Like

Thanks. my BGs just skyrocketed within 5 minutes from 135 to 169. i had already raised my TB and now i raised it again to 140% and did 2 corrections that didnt work at all. so i just did a daringly strong IM shot into my calve. we’ll see if that helps. i hope so. i do feel very very week from the antibiotic, but the sysmtoms i am taking it for have all but gone away.

i still cant get over the orice difference between USA and Canada. blows my mind!!!what is wrong with this f-ing country and insurance carriers?

Oh, man, sorry. Sending you good thoughts, and hope you feel better… :slight_smile:

1 Like

It’s not common, but it’s possible, with the antibiotic you’re taking. Xifaxan is a derivative of rifamycin, which is in the macrolide class of antibiotics. Usually these don’t mess with BG too much, but do in a small percentage of people. Another class, fluoroquinolones – drug names in that class often end in “floxacin” – are notorious for causing BG swings, but macrolides don’t so much. In this review of a study (a study that points out that there aren’t many studies), the study found, “Among diabetes patients taking antibiotics in the macrolides class, the absolute risk of hyperglycemia was lower, at 1.6 per 1,000” individuals, compared with up to 9.3 per 1,000 with those pesky floxacins. So it’s not impossible.

I think your temp basal increase is a sensible tactic. It’s what I would do, anyway.:upside_down_face: Interesting that the initial infection itself didn’t cause a BG rise. Anyway, good to hear your drug kicked in fast, and hopefully your sugars return to normal soon. Are you on the standard 10-day course?

3 Likes

no. i am taking 550mg 3/x for 14 days. ugh. it is wiping me out. and now i am on 150% TB with lowered ICRs to cover my meals. keeping everything in check as of today, but last night was an absolute horror show :disappointed_relieved: